Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 55, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 30, 2005, 8:46 PM EDT for Montgomery County, Pulaski County, City of Radford, Virginia. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2005, 8:46 PM EDT (00:46 UTC)
- Expired
- Jun 30, 2005, 9:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Radford, VA, Montgomery County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 9:05 PM EDT | TSTM WND DMG | Radford, VA | TREES DOWN ON NORTH SIDE OF CITY. |
| Jun 30, 9:10 PM EDT | TSTM WND DMG | Dublin, VA | MULTIPLE TREES DOWN BLOCKING ROUTE 11. |
| Jun 30, 9:10 PM EDT | TSTM WND DMG | Dublin, VA | TREES DOWN ON HIGHLAND ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 010046 SVRRNK VAC121-155-750-010130- /O.NEW.KRNK.SV.W.0055.050701T0046Z-050701T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 846 PM EDT THU JUN 30 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA PULASKI COUNTY IN SOUTHWEST VIRGINIA RADFORD IN SOUTHWEST VIRGINIA * UNTIL 930 PM EDT * AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES WEST OF FAIRLAWN...OR ABOUT 4 MILES NORTHWEST OF RADFORD...AND MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... DUBLIN... FAIRLAWN... CHILDRESS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3721 8065 3710 8085 3695 8074 3706 8043 $$ JH
2 follow-up statements
000 WWUS51 KRNK 010104 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 903 PM EDT THU JUN 30 2005 VAC121-155-750-010130- /O.CON.KRNK.SV.W.0055.000000T0000Z-050701T0130Z/ RADFORD VA-PULASKI VA-MONTGOMERY VA- 903 PM EDT THU JUN 30 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EDT FOR WESTERN MONTGOMERY AND PULASKI COUNTIES...AS WELL AS THE CITY OF RADFORD... AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RADFORD...MOVING SOUTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FAIRLAWN...GRAYSONTOWN AND CHILDRESS. LAT...LON 3721 8065 3710 8085 3695 8074 3706 8043 $$
000 WWUS51 KRNK 010129 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 926 PM EDT THU JUN 30 2005 VAC121-155-750-010136- /O.EXP.KRNK.SV.W.0055.000000T0000Z-050701T0130Z/ RADFORD VA-PULASKI VA-MONTGOMERY VA- 926 PM EDT THU JUN 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MONTGOMERY AND PULASKI COUNTIES AS WELL AS THE CITY OF RADFORD EXPIRES AT 930 PM EDT... THE SHORT LINE OF SEVERE THUNDERSTORMS CONTINUES TO PUSH SOUTHEAST AND SHOULD EXIT THE WARNED AREA AROUND 9:30 PM. TREES WERE REPORTED DOWN AROUND DUBLIN SHORTLY AFTER 9:00 PM. A FEW SHOWERS WILL CONTINUE TO LINGER ACROSS THE REGION OVER THE NEXT 30 MINUTES TO 1 HOUR...OTHERWISE THE THREAT OF SEVERE WEATHER IS ENDING AND THE WARNING WILL BE ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3721 8065 3710 8085 3695 8074 3706 8043 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:24 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 30, 7:24 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 724 PM EDT THU JUN 30 2005 .AVIATION... BKN LINE OF CONVECTION APCHG THE SE WVA TAF SITES WILL CONT TO SLOWLY WEAKEN AS IT MOVES ACROSS THE MTNS OVER THE NEXT HOUR OR SO. HOWEVER EXPECT MVFR/OCNL IFR CONDITIONS AT BLF/LWB THRU ABOUT 02Z BEFORE ACTIVITY FADES INTO -SHRA WITH MVFR/VFR CIGS/VSBYS PRIOR TO MIDNGT. ELSW...APPEARS TSRA ONLY WDLY SCTD EARLY WITH A CHC OF A SHRA/TSRA AT ROA BY 02Z AND ELSW 01-04Z BEFORE ACTIVITY DIMINISHES. THUS WILL INCLUDE TEMPO/VCNTY MENTION AT ERN SITES AND THEN LOWER ALL EXCEPT ROA TO MVFR/IFR IN FOG/STRATUS 06Z-13Z OR SO. CIGS/FOG SHOULD QUICKLY ERODE INTO CU/AC UNDER SOME LIMITED HZ FRI MORNING PRIOR TO PSBLY ANOTHER ROUND OF CONVECTION STARTING MIDDAY BLF/LWB...AND ELSW 18Z-20Z AHEAD OF THE APCHG COLD FRONT. && .PREVIOUS DISCUSSION... (ISSUED 335 PM EDT THU JUN 30 2005) SHORT TERM (TONIGHT THRU FRIDAY NIGHT)... STORMS FROM THE GRB VLY-NRV-FTHILLS NW NC. THESE STORMS WILL LIKELY SPREAD TO THE EAST DURING THE EVENING BUT SHOULD REMAIN SCT AT BEST. SHORTLY AFT SUNDOWN...WEAK RIDGING MOVES THRU THE REGION AND LOSE OF HEATING WILL SHUT PCPN DOWN. ABUNDANT MOISTURE FOR THESE STORMS TO WORK WITH AND LIGHT WINDS ALOFT FOR A FEW OF THESE PULSE STORMS TO PRODUCE LOCALIZED HEAVY DOWNPOURS. FOG ALSO POSSIBLE IN AREAS THAT SEE RAIN THIS EVENING BUT NOT AS WIDESPREAD AND AS DENSE AS IT WAS THIS MORNING. FRIDAY AND FRIDAY NIGHT... FRONT APPROACHES THE REGION LATE IN THE AFTN. THERE WILL BE ANOTHER SFC TROF EAST OF THE AREA WHICH WILL PLAY A FACTOR IN TSRA DEVELOPING DURING THE AFTN. BEST CHC OF TSRA WILL BE IN SE WV MID MORNING-EARLY AFTN. BY LATE IN THE AFTN UNTIL MIDN...ACTION WHICH TO THE EAST. CAPE VALUES BELOW 1500 FOR MOST OF THE AREA THEN INCREASE TO 2000+ EAST OF HWY 29. DYNAMICS IN THE AREA NOT AS IMPRESSIVE WITH THE LATEST MODEL RUNS...BUT STILL CAN NOT RULE OF ISO SVR. GFS/NAM SUGGESTING PCPN JUMPING THE FTHILLS TO THE TROF. MORNING ISSUANCE FROM SPC HAD AREA IN A SLIGHT RISK FOR DAY TWO. AFTN ISSUANCE HAS PULLED SLIGHT RISK TO THE NORTH. CONVECTION FIRING UP EAST OF THE AREA WILL HELP PULL SFC FRONT THRU THE AREA FRI NIGHT. LONG TERM (SATURDAY THROUGH THURSDAY)... SATURDAY AND SATURDAY NIGHT... SOME QUESTION CONCERNING SATURDAY AS WEATHER THE 8H FRONT MOVES THRU THE REGION OR NOT. GFS THINKS SO BUT NAM DOES NOT. WILL LEAN TOWARDS THE DRY GFS BUT LEAVE AT LEAST A SLIGHT CHC OF TSRA ALONG THE VA/NC BORDER IF NAM PANS OUT. SUNDAY THROUGH THURSDAY... FRONT TO CLEAR THE AREA BY SATURDAY AFTN LEAVING HI PRESSURE IN ITS WAKE. THIS HI WILL BRING PICTURE PERFECT CONDITIONS TO THE AREA FOR THE HOLIDAY WEEKEND (COOLER TEMPS...LESS HUMIDITY...CLEAR/SUNNY SKIES). HI SLIDES OFF THE EAST COAST ALLOWING RETURN FLOW TO BRING BACK INCREASING HUMIDITIES AND A CHC FOR AFTN/EVEN TSRA TUESDAY AND WEDNESDAY. MAJORITY OF THE TSRA SHOULD GENERATE IN THE MTNS WITH AN ISO CHC IN THE EAST. BY THE END OF THE SHORTEN WORK WEEK...ANOTHER FRONT WILL SLIDE THRU THE REGION. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH
Hazardous weather outlook, Jun 30, 5:49 AM EDT, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 549 AM EDT THU JUN 30 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-011000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 549 AM EDT THU JUN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY BUT MAY BE NEEDED ON FRIDAY. AMS
In the hours before
Special weather statement, Jun 30, 5:11 PM EDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 511 PM EDT THU JUN 30 2005 VAZ022-302315- ROANOKE- INCLUDING THE CITY OF...SALEM 511 PM EDT THU JUN 30 2005 ...THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ROANOKE... A THUNDERSTORM WITH DEADLY LIGHTNING AND VERY HEAVY RAINFALL WILL AFFECT ROANOKE BETWEEN 5:15 AND 6:00 PM. EXPECT RAINFALL RATES UP TO 2 INCHES AN HOUR WITH THIS THUNDERSTORM. RAINFALL OF THIS INTENSITY CAN CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AND POOR DRAINAGE AREAS. BE PREPARED TO MOVE INSIDE WITH THE APPROACH OF THIS STORM AND STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Jun 30, 8:13 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 813 PM EDT THU JUN 30 2005 VAZ007-009>013-018>020-WVZ042-044-010130- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-CRAIG-ALLEGHANY-BATH- MERCER-MONROE- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...PULASKI...NEW CASTLE...CLIFTON FORGE... HOT SPRINGS...BLUEFIELD...UNION 813 PM EDT THU JUN 30 2005 ...STRONG THUNDERSTORMS CROSSING THE MOUNTAINS... A BROKEN LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHEAST ACROSS SOUTHEAST WEST VIRGINIA AS WELL AS THE SOUTHWEST MOUNTAINS OF VIRGINIA THROUGH 9:15 PM. THE STRONGEST STORMS WILL AFFECT SPOTS FROM WESTERN BLAND COUNTY SOUTHEAST INTO PULASKI COUNTY WHERE VERY HEAVY RAINFALL...WIND GUSTS TO 45 MPH AND SOME SMALL HAIL MAY OCCUR. OTHER HEAVIER STORMS CAN BE EXPECTED FROM GILES COUNTY NORTH INTO THE VIRGINIA HIGHLANDS AS WELL AS TAZEWELL COUNTY IN SOUTHWEST VIRGINIA. SOME OF THESE STORMS MAY ALSO PRODUCE A QUICK INCH OF RAIN...FREQUENT LIGHTNING...GUSTY WINDS AND SOME SMALL HAIL. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 28 min |
| Jul 1, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 24 min |
| Jul 1, 4:18 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 57 min |
| Jul 1, 4:29 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 33 min |
| Jul 1, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 35 min |
| Jul 1, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 50 min |
| Jul 1, 5:45 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Jul 1, 7:37 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 23 min |
| Jul 1, 7:50 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.